Rapamycin - skin cancer

Hi!
On the leaflet enclosed with Rapamune in Europe, there is a warning about the risk of skin cancer. Is the risk actually as high as Pfizer reports when taking this medication?

Does the same warning appear on the leaflet enclosed in other countries as well?

Rapamune, Pfizer Europe

Warnings and precautions. Due to an increased risk of skin cancer, exposure to sunlight and UV radiation should be limited by covering the skin with clothing and using sunscreen products with a high level of protection.

Common: may affect up to 1 in 10 people

  • skin cancer

Thanks!
Rob

1 Like

I would take it with a grain of salt. Pharmaceutical industry must protect itself against potential lawsuits so I guess they really list any possible side effect…
Rapamycin is used in treating melanoma. If I am not mistaken studies also show that people using rapamycin after transplant have reduced risk of skin cancer if anything…

2 Likes

The same warning is given here in the US and it would be wrong to take it with a grain of salt. Direct sun exposure has to be limited.

8 Likes

But it has to be limited anyway… sun exposure is a mayor factor in aging of the skin and developing skin cancer. I think 2/3 of us will develop some sort of precancerous or cancerous changes in skin cells during our lifetime due to sun exposure.
or do you think rapamycin really increases the risk of skin cancers?

1 Like

I have never paid attention to it with other medications. However, here I read the leaflet carefully and I was surprised that the risk of cancer was estimated at 1 in 10.

1 Like

or do you think rapamycin really increases the risk of skin cancers?

No, I don’t. This is way I was even more surprised.

1 Like

An apparent reason for the high incidence of skin cancer likely relates to suppression of immune surveillance mechanisms, but other more direct effects of certain immunosuppressive drugs are also bound to contribute to cancers of UV-exposed skin. However, over the past few years, evidence has emerged to suggest that one class of immunosuppressants, mammalian target of rapamycin (mTOR) inhibitors, could potentially inhibit skin tumour formation through a number of mechanisms that are still being studied intensively today. Therefore, in light of the high skin cancer incidence in transplant recipients, it follows that clinical trials have been conducted to determine if mTOR inhibitors can significantly reduce these post-transplant skin malignancies.

9 Likes

Rapamycin has had the opposite effect on me. I have had chronic actinic keratosis for decades and two basil cell carcinomas removed. Since I started rapamycin my skin is free from actinic keratoses. I used to go to my dermatologist at least twice a year for treatment. Now I haven’t seen a dermatologist for two years. My extreme exposure to sunlight, when I was young, was the cause of the keratosis so I no longer expose myself to the sun whenever possible.

12 Likes

I have had 3 non malignant skin cancers removed. Since I started taking rapamycin about 1 month ago, (6mg per week) I already see patches coming up on my face and neck, and then disappearing slowly. I believe the rapamycin is killing whatever is deep within the skin that comes up to the surface and perhaps turning into a skin cancer (similar to an IPL laser treatment). will let everyone know as I continue my journey with rapamycin, I have no side effects.

12 Likes

I searched for the term ‘skin cancer’ because I have had a couple of skin disturbances that have a slight chance of being cancer pop up shortly after I began taking rapamycin and I wanted to see if anyone else had a similar experience. I’m only taking 3-5 mg. once a week or every other week for a total of five doses. I think the label warning applies to those taking the drug daily to manage for transplant rejection. Several years ago, an acquaintance lost his kidneys to an unknown virus and was taking rapamycin daily to prevent rejection of his transplant. He wore a big hat and long sleeved shirt outside and told me his physician warned him that melanoma was common in transplant recipients who didn’t protect themselves. I assume he was taking a high dose of rapamycin but I did not know enough to ask at the time.

Still, I don’t like coincidences even though this is likely one. I will post again if I have more information.

2 Likes

I have the 180% view on this but then who am i to know these things. Fun fact, I liven in a city with 250,000 people. We always went on the sun (it is a very hot region) and temps of 100 degrees are normal for most days from May to September. There was literally ZERO skin cancer cases from 1950-1990 in the whole city. During thus same period there were ZERO sunscreen protection available.
what we did however was we would go on sun gradually like first day 20 mins, next 30, and so on…Never seen a person with blisters from sun either, and never had sunburn myself either. I literally styed each year for 4 months on the beach, mainly playing soccer for hours in only bathing suit. In a way i think sun is really good against cancer cells, but as i said before you’d need to do it gradually. I also happened to believe (with ZERO proof of course) that sunscreen is the major cause of skin cancer, when combined with sun exposure it triggers the skin cancer. I also rarely heard of skin cancer cases in African or hot climate regions. The most problematic seem to be Nordic countries that don’t get enough/much sun.

1 Like

Just for sake of clarity, this is a contradiction in terms. Cancer = malignant. You probably meant non-melanoma skin cancers (i.e. basal cell carcinoma or squamous cell carcinoma), which are generally much less dangerous skin malignancies compared to melanoma, Merkel cell carcinoma, etc.

It wouldn’t surprise me that daily dosing of rapamycin/sirolimus increases risk of skin cancer, since organ transplant patients are suppressing their immune systems on purpose and we see increased risk from various modalities of immunosuppression. The question would be does weekly or every other week dosing increase it, since that’s how most people take it for life extension purposes. Either way, practicing careful UV protection (along with optimal vitamin D levels and perhaps regular red/infrared light exposure) is important regardless of rapamycin.

1 Like

You are correct, it’s basal cell carcinoma, a very slow moving cancer and very rarely spreads. It runs in my family in the fair skinned members.

3 Likes

Hello I have just started taking rapa in the last 2 weeks. The first week was 3mg and second 6mg.

I have a birthmark on the side of my face that I noticed in the past week seemed to of started to be raised up. Which led me to here.

I looked around a lot and from everything I can see immunosuppressive medications vs sirolimus (rapa). Most of the studies I’ve found say that sirolimus reduces the chance of skin cancers.

I will look to have a doctor look at this birthmark/mole to be sure.

I’m not 100% sure if these studies are stating sirolimus (rapa) reduces skin cancer or there is a lower rate vs other immunosuppressive medications. But from what I can gather it lowers the risk, at lower doses.

If I’ve missed something here please correct me.

Here are some studies I’ve found

Euvrard, Sylvie, et al. “Sirolimus and secondary skin-cancer prevention in kidney transplantation.” New England Journal of Medicine 367.4 (2012): 329-339.

Campistol, Josep M., et al. “Efficacy and safety of sirolimus in lymphangioleiomyomatosis.” New England Journal of Medicine 364.17 (2011): 1595-1606.

Salgo, R., et al. “Switch to a sirolimus-based immunosuppression in long-term renal transplant recipients: reduced rate of (pre-) malignancies and nonmelanoma skin cancer in a randomized, prospective, multicenter clinical trial.” Clinical Transplantation 24.4 (2010): E146-E153.

Hoogendijk-van den Akker, J.M., et al. “Efficacy of sirolimus in the treatment of patients with refractory Kaposi’s sarcoma after solid organ transplantation.” Transplant Infectious Disease 15.4 (2013): E132-E139.

3 Likes

I feel compelled to make this follow up post.

Since taking my first dose of 3mg and then 6mg in the last few weeks I have seen some very obvious changes to a mark on the side of my face that was flush with my skin prior. It is now raised, flacking and maybe changing shape.

I’m honestly quite concerned about this and will be stopping taking rapa until I confirm it’s not cancer.

I’m not going to lie I think if this is something that people need to be careful of and needs to 100% have more coverage in the forum and elsewhere. I had no idea that skin cancer was a potential side effect at rapamycin all until a week ago.

It’s worth reading this post if you’ve not

I will update when I’ve had things checked out. Hopefully with good news.

5 Likes

Sorry to hear that! Hopefully it is not cancer.

2 Likes

Thanks for the mini rapamycin skin cancer review Ben. This saved me some time.

2 Likes

I’m not a dermatologist, but I don’t “think” that looks like any of these:

and how to tell the difference (when looking at “moles”:

4 Likes

I hope not. I will 100% report back when I know. So people don’t get freaked out. I’m sorry admin if I have sone something wrong discussing it here.

2 Likes

Looks like seborrheic keratosis. Seborrheic nevi do change with time. They may become scaly or bumpy. But do get it checked to be sure.
And few weeks of rapamycin can’t induce any cancer. Mostly rapamycin is considered protective against cancer, skin included in most cases.

4 Likes